Just starting Methotrexate after side affects from Azathioprine

I had another terrible reaction to Azathioprine - temp of 103, fever, shakes and sick for 6 hours so have today been prescribed Methotrexate, starting with 4 x 2.5mg 1st week and also folic acid. I've read that this can make hair fall out - is this true? I stopped my steroids due to this (and other side affects) and don't want the same to happen. Can you advise me? (I have Lupus, Fibromyalgia and a few other things)

12 Replies

oldestnewest
  • Hi. I took Methotrexate for two years and, despite a history of alopecia, I never suffered any hairloss at all. Ask for extra folic acid - many here take 5mg daily apart from MTX day to alleviate side effects including hairloss so worth asking your doctor about.

    I have a lupus like presentation of RA and have just started Azathioprine so we are in the opposite situations re drugs as I couldn't tolerate Methotrexate finally. So far I'm doing fine on the Aza after just over a week but only on 50mg. Had my first blood monitoring yesterday and no phone call yet either so I am feeling very positive about it.

    I think positivity is key to things when trying new drugs - try not to anticipate problems if possible as each of us has different responses to different drugs and also different things we are prepared to put up with for the sake of our diseases. Some with RA have so much pain and such erosive form of this disease that they will put up with an awful lot of side effects - where others like me fear tummy problems and skin issues as much as joint pain and erosion. Good luck.

    Ps how long did you manage Azathioprine before these side effects showed up?

  • Hi, I had immediate problems with Azathioprine, tried it 3 times and had temp of over 103, fever, shaking and sickness for 6 hours even though I have tablets to stop the vomiting. I have some problems with my kidney and liver so think this could be why. I have been prescribed Folic acid too so will try and see!

  • Thanks for explaining Iona - maybe ask about taking extra folic acid as others do rather than just once a week as I was. It can make a big difference I'm told.

  • Yes, that's what I was told, I've been prescribed it twice a week.

  • I haven't had any problems with hair loss, but I was told to take folic acid daily. I've switched from that to leucovorin (or folinic acid) because I wasn't tolerating mtx well even with the folic acid, so there are other options.

  • Hi, thanks for that. I am so worried about losing my hair, around 3.5 inches is back to normal, I usually have thick hair, since stopping the steroids. On the website Methotrexate gets bad press.

  • One of the worst side effects of taking methotrexate is reading the bad press. Sure it doesn't suit everyone, but for many it is fine.

    I didn't lose hair in the years when I took Mtx. For those that do, clearly it's distressing. But my impression is that it is a relatively uncommon side effect.

  • Thanks for the update, it is upsetting reading the bad press but will try it and see!

  • Hi, I'm currently on Methotrexate (10mg) a week for many years now along with other medication. I went through a phase of hair falling out especially in the shower but this never lasted long. As I have very fine hair too I took the step of keeping my hair short. However with methotrexate one of my main side effects was the nausea.

  • Thanks for the update, I get sick easily and have to carry anti-sickness tablets so hope this will not be the same!

  • Hi

    MTX can have hair loss as a side effect. There's not really any way of knowing if it will happen to you before you start taking it. Hair loss with steroids doesn't necessarily mean that MTX will do the same. For me, the thing that makes my hair fall out is the RD flaring up.

  • You are right, it might not happen again, will have to try it and see!

You may also like...